Benzodiazepine withdrawal symptoms begin when an addict abusing benzodiazepines stops. This also occurs with patients who are not addicted but have taken benzodiazepines consistently for more than a few weeks. Withdrawal symptoms are worse for those who take large amounts often.
Without proper medical care, some of these symptoms can be life-threatening. Generally, when a patient is taken off of a benzodiazepine, the supervising medical authority will wean them off the drug over the course of a week or more. Weaning is a process where the daily dose is reduced gradually to avoid the more serious effects of withdrawal.
Common symptoms of benzo withdrawal
- Disturbing dreams.
- Anxiety, panic attacks
- Sometimes called ‘fragile mood’, a hypersensitivity to stimulating events.
- Rapid heartbeat
- Especially prevalent forthose who were using benzodiazepines to treat mood disorders, sometimes called ‘rebound depression’.
- In serious cases, this can lead to seizures.
- Loss of appetite
- Associated with depression and anxiety.
- A feeling of detachment, unable to feel emotion
- Ringing in the ears
- Psychosis, hallucination and delusion
- Mirrors the delirium tremens of alcohol withdrawal and can be fatal if untreated. This, along with seizures, is the primary reason patients are advised not to suddenly stop long-term use of benzodiazepines.
photo by Patricia Yliniemi